Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 

 

Representation of measures with polynomial denseness in $ \mathbf{L}_{p}\, (\mathbb{R}, d\mu)$, $ 0<p<\infty$, and its application to determinate moment problems


Author: Andrew G. Bakan
Journal: Proc. Amer. Math. Soc. 136 (2008), 3579-3589
MSC (2000): Primary 46E30, 41A10; Secondary 44A60, 41A65
Published electronically: June 4, 2008
MathSciNet review: 2415042
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: It has been proved that algebraic polynomials $ \mathcal{P}$ are dense in the space $ L^{p}({\mathbb{R}},d\mu)$, $ p\in(0, \infty)$, iff the measure $ \mu$ is representable as $ d\mu=w^p\, d\nu$ with a finite non-negative Borel measure $ \nu$ and an upper semi-continuous function $ w:\mathbb{R}\to\mathbb{R}^+:\,=[0,\infty)$ such that $ \mathcal{P}$ is a dense subset of the space $ C^0_w :\,= \{f\in C(\mathbb{R}) : w(x)f (x)\to 0 \,$   as$ \, \vert x\vert\to\infty \}$ equipped with the seminorm $ \Vert f \Vert _{w}:= \sup_{x \in{\mathbb{R}}} w(x)\vert f(x)\vert$. The similar representation $ (1+x^2)d\mu=w^2 d\nu$ ( $ (1+x)d\mu=w^2 d\nu$) with the same $ \nu$ and $ w$ ( $ w(x)=0, x < 0$, and $ \mathcal{P}$ is also a dense

subset of $ {C^0_{\sqrt{x}\,\cdot\, w}}$) corresponds to all those measures (supported by $ \mathbb{R}^+$) that are uniquely determined by their moments on $ \mathbb{R}$ ( $ \mathbb{R}^+$). The proof is based on de Branges' theorem (1959) on weighted polynomial approximation. A more general question on polynomial denseness in a separable Fréchet space in the sense of Banach $ L^\Phi({\mathbb{R}},d\mu)$ has also been examined.


References [Enhancements On Off] (What's this?)

  • 1. N. I. Akhiezer, On the weighted approximation of continuous functions on the real axis, Uspekhi Mat. Nauk 11(1956), 3-43; AMS Transl. Ser. 2, 22(1962), 95-137.
  • 2. N. I. Akhiezer, The classical moment problem, Oliver and Boyd, Edinburgh, 1965.
  • 3. L. V. Kantorovich and G. P. Akilov, Functional analysis, 2nd ed., Pergamon Press, Oxford-Elmsford, N.Y., 1982. Translated from the Russian by Howard L. Silcock. MR 664597
  • 4. Edwin J. Akutowicz, Weighted approximation on the real axis, Jber. Deutsch. Math.-Verein. 68 (1966), no. Abt. 3, 113–139. MR 0200645
  • 5. Andrew G. Bakan, Polynomial approximation in 𝐿_{𝑝}(𝑅,𝑑𝜇). I. General results and representation theorem, Nats. Akad. Nauk Ukraïn. Īnst. Mat. Preprint 7 (1998), 45. MR 1734341
  • 6. Andrew G. Bakan, Polynomial density in 𝐿_{𝑝}(ℝ,𝕕𝜇) and representation of all measures which generate a determinate Hamburger moment problem, Approximation, optimization and mathematical economics (Pointe-à-Pitre, 1999) Physica, Heidelberg, 2001, pp. 37–46. MR 1842874
  • 7. A. G. Bakan, A criterion for denseness of polynomials and the general form of a linear continuous functional in the space 𝐶⁰_{𝑤}, Ukraïn. Mat. Zh. 54 (2002), no. 5, 610–622 (Russian, with English and Ukrainian summaries); English transl., Ukrainian Math. J. 54 (2002), no. 5, 750–762. MR 1956458, 10.1023/A:1021627228761
  • 8. Andrew Bakan and Stephan Ruscheweyh, Representation of measures with simultaneous polynomial denseness in 𝐿_{𝑝}(𝑅,𝑑𝜇),1\le𝑝<∞, Ark. Mat. 43 (2005), no. 2, 221–249. MR 2172989, 10.1007/BF02384778
  • 9. Y. M. Berezansky, Z. G. Sheftel, and G. F. Us, Functional analysis. Vol. I, Operator Theory: Advances and Applications, vol. 85, Birkhäuser Verlag, Basel, 1996. Translated from the 1990 Russian original by Peter V. Malyshev. MR 1397267
  • 10. Ch. Berg and J. P. R. Christensen, Density questions in the classical theory of moments, Ann. Inst. Fourier (Grenoble) 31 (1981), no. 3, vi, 99–114 (English, with French summary). MR 638619
  • 11. Christian Berg and Marco Thill, Rotation invariant moment problems, Acta Math. 167 (1991), no. 3-4, 207–227. MR 1120603, 10.1007/BF02392450
  • 12. Christian Berg, Moment problems and polynomial approximation, Ann. Fac. Sci. Toulouse Math. (6) Special issue (1996), 9–32. 100 ans après Th.-J. Stieltjes. MR 1462705
  • 13. S. Bernstein, La problème de l’approximation des fonctions continues sur tout l’axe réel et l’une de ses applications, Bull. Soc. Math. France 52 (1924), 399–410 (French). MR 1504852
  • 14. Alexander Borichev and Mikhail Sodin, The Hamburger moment problem and weighted polynomial approximation on discrete subsets of the real line, J. Anal. Math. 76 (1998), 219–264. MR 1676987, 10.1007/BF02786937
  • 15. Louis de Branges, The Bernstein problem, Proc. Amer. Math. Soc. 10 (1959), 825–832. MR 0114080, 10.1090/S0002-9939-1959-0114080-0
  • 16. R. E. Edwards, Functional analysis. Theory and applications, Holt, Rinehart and Winston, New York-Toronto-London, 1965. MR 0221256
  • 17. Ryszard Engelking, General topology, PWN—Polish Scientific Publishers, Warsaw, 1977. Translated from the Polish by the author; Monografie Matematyczne, Tom 60. [Mathematical Monographs, Vol. 60]. MR 0500780
  • 18. P. K. Geetha, On Bernstein approximation problem, J. Math. Anal. Appl. 25 (1969), 450–469. MR 0255827
  • 19. Paul R. Halmos, Measure Theory, D. Van Nostrand Company, Inc., New York, N. Y., 1950. MR 0033869
  • 20. W. K. Hayman and P. B. Kennedy, Subharmonic functions. Vol. I, Academic Press [Harcourt Brace Jovanovich, Publishers], London-New York, 1976. London Mathematical Society Monographs, No. 9. MR 0460672
  • 21. B. Ya. Levin, Completeness of systems of functions, quasi-analyticity and subharmonic majorants, Zap. Nauchn. Sem. Leningrad. Otdel. Mat. Inst. Steklov. (LOMI) 170 (1989), no. Issled. Linein. Oper. Teorii Funktsii. 17, 102–156, 322–323 (Russian, with English summary); English transl., J. Soviet Math. 63 (1993), no. 2, 171–201. MR 1039577, 10.1007/BF01099310
  • 22. D. S. Lubinsky, Bernstein’s weighted approximation on ℝ still has problems, Electron. Trans. Numer. Anal. 25 (2006), 166–177. MR 2280371
  • 23. S. N. Mergelyan, Weighted approximations by polynomials, American Mathematical Society Translations, Ser. 2, Vol. 10, American Mathematical Society, Providence, R.I., 1958, pp. 59–106. MR 0094633
  • 24. Loren D. Pitt, Weighted 𝐿^{𝑝} closure theorems for spaces of entire functions, Israel J. Math. 24 (1976), no. 2, 94–118. MR 0477726
  • 25. M. Riesz, Sur le problème des moments et le théorème de Parseval correspondant, Acta Litt. Ac. Sci. Szeged 1(1923), 209-225.
  • 26. Helmut H. Schaefer, Topological vector spaces, The Macmillan Co., New York; Collier-Macmillan Ltd., London, 1966. MR 0193469
  • 27. Mikhail Sodin, Which perturbations of quasianalytic weights preserve quasianalyticity? How to use de Branges’ theorem, J. Anal. Math. 69 (1996), 293–309. MR 1428104, 10.1007/BF02787111
  • 28. Mikhail Sodin and Peter Yuditskii, Another approach to de Branges’ theorem on weighted polynomial approximation, Proceedings of the Ashkelon Workshop on Complex Function Theory (1996), Israel Math. Conf. Proc., vol. 11, Bar-Ilan Univ., Ramat Gan, 1997, pp. 221–227. MR 1476719

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 46E30, 41A10, 44A60, 41A65

Retrieve articles in all journals with MSC (2000): 46E30, 41A10, 44A60, 41A65


Additional Information

Andrew G. Bakan
Affiliation: Institute of Mathematics, National Academy of Sciences of Ukraine, Tereschenkivska Street 3, Kyiv 01601, Ukraine
Email: andrew@bakan.kiev.ua

DOI: http://dx.doi.org/10.1090/S0002-9939-08-09418-5
Keywords: Spaces of measurable functions, approximation by polynomials, moment problems
Received by editor(s): August 21, 2007
Published electronically: June 4, 2008
Communicated by: N. Tomczak-Jaegermann
Article copyright: © Copyright 2008 American Mathematical Society